Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 31, 2002, 12:54 AM CST for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 31, 2002, 12:54 AM CST (06:54 UTC)
- Expired
- Dec 31, 2002, 2:00 AM CST
- In force
- 66 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Iberia Parish, LA, Saint Martin Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 1:10 AM CST | Thunderstorm Wind | Breaux Bridge, LA | |
| Dec 31, 1:10 AM CST | Thunderstorm Wind | Loreauville, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 12:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
229
WUUS54 KLCH 310654
SVRLCH
LAC045-099-310800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 AM CST TUE DEC 31 2002
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IBERIA PARISH IN SOUTH CENTRAL LOUISIANA
ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA
* UNTIL 200 AM CST
* AT 1250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
BREAUX BRIDGE TO 12 MILES WEST OF ST. MARTINVILLE TO 6 MILES
SOUTHWEST OF AVERY ISLAND...MOVING EAST AT 45 MPH.
* THESE STORMS WILL BE NEAR...
CADE BY 100 AM CST
ST. MARTINVILLE...PARKS...NEW IBERIA...LYDIA BY 105 AM CST
CECILIA...LOREAUVILLE...HENDERSON BY 110 AM CST
LAKE FAUSSE POINTE...CATAHOULA BY 115 AM CST
DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND
MOBILE HOMES ARE NOT SAFE.
SEVERE THUNDERSTORM WINDS CAN BE DESTRUCTIVE AS A TORNADO. FOR YOUR
SAFETY...GO TO A SAFE PLACE IMMEDIATELY. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 500 AM CST TUESDAY MORNING FOR SOUTH CENTRAL LOUISIANA.
CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.
LAT...LON 3040 9196 3016 9190 2985 9196 2995 9163
2997 9139 3041 9165What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Dec 30, 9:15 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 915 PM CST MON DEC 30 2002 WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM. SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA. EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000 FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT. .LCH...SCA GMZ450-455-470-475 .PRELIMINARY NUMBERS... AEX 54/62/40/62/41/56 +73210 BPT 54/61/40/64/46/63 +42100 LCH 55/62/42/65/45/63 +42100 LFT 58/63/43/64/46/63 +52100 K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 20 hours 26 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 428 AM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY. YOST
In the hours before
Local storm report, Dec 30, 10:46 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
THMLocal storm report, Dec 30, 11:04 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
1045 PM PORT ARTHUR TX WIND DAMAGE
12/30/02 JEFFERSON LAW ENFORCEMENT REPORTED
POWER LINES DOWN AND A CAR
PORT DESTROYED.
THMLocal storm report, Dec 30, 11:15 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1115 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM VIDOR TX WIND DAMAGE
12/30/02 ORANGE LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
COUNTY WIDE.
THMLocal storm report, Dec 30, 11:27 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1127 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 PM VINTON LA WIND DAMAGE
12/30/02 CALASIEU LAW ENFORCEMENT REPORTED
TWO TREES AND NUMEROUS
POWER LINES DOWN.
THMLocal storm report, Dec 30, 11:50 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1150 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 2 W SULPHUR LA WIND DAMAGE
12/30/02 CALCASIEU EMERGENCY MANAGEMENT
REPORTED ROOF TORN OFF A
MOBILE HOME.
THMThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:02 PM CST | Special Marine Warning | LCH | 58 min | |
| Dec 30, 9:53 PM CST | Special Marine Warning | LCH | 67 min | |
| Dec 30, 10:58 PM CST | Special Marine Warning | LCH | 62 min | |
| Dec 30, 10:58 PM CST | Special Marine Warning | LCH | 62 min | |
| Dec 30, 11:11 PM CST | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 64 min |
| Dec 30, 11:43 PM CST | Tornado Warning | LCH | Calcasieu | 62 min |
| Dec 30, 11:50 PM CST | Tornado Warning | LCH | Jefferson Davis | 25 min |
| Dec 30, 11:52 PM CST | Special Marine Warning | LCH | 68 min | |
| Dec 31, 12:22 AM CST | Severe Thunderstorm Warning | LCH | Acadia | 23 min |
| Dec 31, 12:37 AM CST | Severe Thunderstorm Warning | LCH | Vermilion | 53 min |
| Dec 31, 12:45 AM CST | Severe Thunderstorm Warning | LCH | Lafayette | 60 min |
| Dec 31, 12:47 AM CST | Severe Thunderstorm Warning | LCH | Saint Landry | 28 min |
| Dec 31, 1:11 AM CST | Severe Thunderstorm Warning | LCH | St. Mary | 64 min |
| Dec 31, 1:55 AM CST | Severe Thunderstorm Warning | LCH | Saint Martin | 35 min |
| Dec 31, 1:58 AM CST | Severe Thunderstorm Warning | LCH | Saint Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.